Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 78, NWS Quad Cities, IA

May 28, 1998Johnson County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 28, 1998, 7:41 PM CDT for Johnson County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 1998, 7:41 PM CDT (00:41 UTC)
Expired
May 28, 1998, 8:30 PM CDT
In force
49 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Johnson County, IA

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1998-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1998-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2333 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

440 
WUUS1 KMLI 290042 RRA
SVRMLI
IAC103-290130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
741 PM CDT THU MAY 28 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN EAST CENTRAL IOWA

* UNTIL 830 PM CDT

* AT 740 PM CDT... DOPPLER RADAR AND SPOTTER REPORTS INDICATED A
  SEVERE THUNDERSTORM IN THE VICINITY OF IOWA CITY MOVING SOUTHEAST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  IOWA CITY                                  AROUND 745 PM CDT
  HILLS                                      AROUND 755 PM CDT
  RIVER JCT                                  AROUND 810 PM CDT
  LONE TREE                                  AROUND 815 PM CDT

DAMAGING WINDS OVER 55 MPH AND LARGE HAIL ARE LIKELY. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS

HELGESON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:19 PM CDT, 6 hours 22 minutes earlier.

Area forecast discussion, May 28, 1:19 PM CDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
119 PM CDT THU MAY 28 1998

ALL ARROWS POINT TO NE IA AS GENESIS REGION FOR SVR. HUGH CAPE...
NEARLY 4000 J/KG...  AND WK CAP PROGD BY ETA IN AFOREMENTIONED AREA
BY 00Z FRI. LWR 70S DEW POINTS POOLING ALONG BOUNDARY. IMPRESSIVE
MOISTURE FLUX CONVERGENCE ALSO OCCURRING NR CLD FNT IN NE IA AS PER
17Z ADAP... IN GUD AGREEMENT W ETA.

FREEZING LEVEL AND SUBSEQUENT WET BULB ZERO HEIGHT APPEAR TOO HIGH
TO SUPPORT LARGE HAIL. MAIN THREAT DAMAGING WINDS WITH SUCH EXTREME
INSTABILITY... MOST LIKELY ASSOC W BOWING SEGMENTS.

OUTFLOW BOUNDARIES AND PROXIMITY TO SOUTHWARD SAGGING CLD FNT WARRANTS
LIKELY POPS ALONG AND NORTH OF I-80. GUD CHC POPS FURTHER SOUTH.

CURRENT DEW POINTS A STARTING POINT FOR OVERNIGHT MINS.

CID 69/70   DBQ 67/80  MLI 70/60   BRL 71/50

TPH

In the hours before

Special weather statement, May 28, 6:16 PM CDT, 1 hour 25 minutes before
IAZ054-066>068-ILZ001-002-007-009-015-291115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
616 PM CDT THU MAY 28 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1 AM FOR PARTS OF
EASTERN IOWA AND NORTHWEST ILLINOIS...

A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR A SMALL PORTION OF
EASTERN IOWA AND PARTS OF NORTHWEST ILLINOIS. COUNTIES IN THE WATCH
INCLUDE JO DAVIESS... STEPHENSON... CARROLL... JACKSON...
CLINTON... SCOTT... MUSCATINE... ROCK ISLAND AND WHITESIDE. THE QUAD
CITY METRO AREA IS INCLUDED IN THE WATCH.

WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS OR USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS AN EMERGENCY. MOTORISTS SHOULD NOT
DRIVE INTO LOW WATER CROSSINGS.

TPH
Local storm report, May 28, 7:03 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
703 PM CDT THU MAY 28 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0703 PM    NEWHALL                   IA   60 MPH WIND GUST
05/28/98   BENTON
Local storm report, May 28, 7:03 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
703 PM CDT THU MAY 28 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0703 PM    NEWHALL                   IA   60 MPH WIND GUST
05/28/98   BENTON
Local storm report, May 28, 7:05 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
705 PM CDT THU MAY 28 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0624 PM    AURORA                    IA   1.75 INCH HAIL
05/28/98   BUCHANAN

0627       LAMONT                    IA   1.75 INCH HAIL
05/28/98   BUCHANAN

0705 PM    2 W PALO                  IA   TORNADO
05/28/98   LINN
Local storm report, May 28, 7:05 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
705 PM CDT THU MAY 28 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0624 PM    AURORA                    IA   1.75 INCH HAIL
05/28/98   BUCHANAN

0627       LAMONT                    IA   1.75 INCH HAIL
05/28/98   BUCHANAN

0705 PM    2 W PALO                  IA   TORNADO
05/28/98   LINN
Local storm report, May 28, 7:13 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
713 PM CDT THU MAY 28 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0725 PM    DYERSVILLE                IA   65 MPH WIND GUST
05/28/98   DUBUQUE

0723 PM    MONTECELLO                IA   60 MPH WIND GUST
05/28/98   JONES

0722 PM    MONTICELLO                IA   WIND DAMAGE
05/28/98   JONES                          NUMEROUS TREE LIMBS DOWN

1940 PM    ANAMOSA                   IA   WIND DAMAGE
05/28/98   JONES                          NUMEROUS TREES DOWNED

0740 PM    ONSLOW                    IA   WIND DAMAGE
05/28/98   JONES                          SEMI TIPPED BY STRONG WIND

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:04 PM CDTTornado WarningDVNLinn51 min
May 28, 7:18 PM CDTSevere Thunderstorm WarningDVNDubuque32 min
May 28, 7:23 PM CDTSevere Thunderstorm WarningDVNJones62 min
May 28, 7:25 PM CDTSevere Thunderstorm WarningDVNDubuque65 min
May 28, 7:31 PM CDTSevere Thunderstorm WarningDVNCedar64 min
May 28, 7:45 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson65 min
May 28, 8:12 PM CDTSevere Thunderstorm WarningDVNScott63 min
May 28, 11:14 PM CDTSevere Thunderstorm WarningDVNLinn51 min
May 28, 11:20 PM CDTSevere Thunderstorm WarningDVNCedar, Jones65 min
May 28, 11:53 PM CDTSevere Thunderstorm WarningDVNClinton, Scott62 min
May 29, 12:14 AM CDTSevere Thunderstorm WarningDVNClinton, Scott51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.